Advertisement

Computational Study on Bidimensionality Theory Based Algorithm for Longest Path Problem

  • Chunhao Wang
  • Qian-Ping Gu
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7074)

Abstract

Bidimensionality theory provides a general framework for developing subexponential fixed parameter algorithms for NP-hard problems. In this framework, to solve an optimization problem in a graph G, the branchwidth \({\mathop{\rm bw}}(G)\) is first computed or estimated. If \({\mathop{\rm bw}}(G)\) is small then the problem is solved by a branch-decomposition based algorithm which typically runs in polynomial time in the size of G but in exponential time in \({\mathop{\rm bw}}(G)\). Otherwise, a large \({\mathop{\rm bw}}(G)\) implies a large grid minor of G and the problem is computed or estimated based on the grid minor. A representative example of such algorithms is the one for the longest path problem in planar graphs. Although many subexponential fixed parameter algorithms have been developed based on bidimensionality theory, little is known on the practical performance of these algorithms. We report a computational study on the practical performance of a bidimensionality theory based algorithm for the longest path problem in planar graphs. The results show that the algorithm is practical for computing/estimating the longest path in a planar graph. The tools developed and data obtained in this study may be useful in other bidimensional algorithm studies.

Keywords

Experimental algorithms bidimensional algorithms branch-decomposition grid minor longest path problem 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bian, Z., Gu, Q.P.: Computing Branch Decomposition of Large Planar Graphs. In: McGeoch, C.C. (ed.) WEA 2008. LNCS, vol. 5038, pp. 87–100. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  2. 2.
    Bian, Z., Gu, Q.P., Marzban, M., Tamaki, H., Yoshitake, Y.: Empirical study on branchwidth and branch decomposition of planar graphs. In: Proc. of the 9th SIAM Workshop on Algorithm Engineering and Experiments (ALENEX 2008), pp. 152–165 (2008)Google Scholar
  3. 3.
    Bodlaender, H.L., Grigoriev, A., Koster, A.M.C.A.: Treewidth lower bounds with brambles. Algorithmica 51(1), 81–89 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Byers, T.H., Waterman, M.S.: Determining all optimal and near-optimal solutions when solving shortest path problems by dynamic programming. Operations Research 32(6), 1381–1384 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    de Fraysseix, H., de Mendez, P.O.: PIGALE-Public Implementation of a Graph Algorithm Library and Editor. SourceForge project page, http://sourceforge.net/projects/pigale
  6. 6.
    Demaine, E., Fomin, F., Hajiaghayi, M., Thilikos, D.: Bidimensional parameters and local treewidth. SIAM J. Discret. Math. 18(3), 501–511 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Demaine, E.D., Fomin, F.V., Hajiaghayi, M., Thilikos, D.M.: Subexponential parameterized algorithms on bounded-genus graphs and H-minor-free graphs. Journal of the ACM (JACM) 52(6), 866–893 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Demaine, E.D., Hajiaghayi, M.T.: Linearity of grid minors in treewidth with applications through bidimensionality. Combinatorica 28(1), 19–36 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Demaine, E.D., Hajiaghayi, M.T., Thilikos, D.M.: The bidimensional theory of bounded-genus graphs. SIAM Journal on Discrete Mathematics 20(2), 357–371 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Dorn, F., Penninkx, E., Bodlaender, H.L., Fomin, F.V.: Efficient exact algorithms on planar graphs: Exploiting sphere cut branch decompositions. Algorithmica 58(3), 790–810 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Garey, M.R., Johnson, D.S., Tarjan, R.E.: The planar Hamiltonian circuit problem is NP-complete. SIAM J. Comput. 5(4), 704–714 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Garey, M.R., Johnson, D.S.: Computers and Intractability, a Guide to the Theory of NP-Completeness. Freeman, New York (1979)zbMATHGoogle Scholar
  13. 13.
    Gu, Q.P., Tamaki, H.: Improved bounds on the planar branchwidth with respect to the largest grid minor size. Algorithmica (to appear, 2011)Google Scholar
  14. 14.
    Gu, Q.P., Tamaki, H.: Optimal branch-decomposition of planar graphs in O(n 3) time. ACM Transactions on Algorithms (TALG) 4(3), 1–13 (2008)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Marzban, M., Gu, Q.P., Jia, X.: Computational study on planar dominating set problem. Theoretical Computer Science 410(52), 5455–5466 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Mehlhorn, K., Näher, S.: LEDA: A Platform for Combinatorial and Geometric Computing. Cambridge University Press (1999)Google Scholar
  17. 17.
    Reinelt, G.: TSPLIB–A traveling salesman problem library. INFORMS Journal on Computing 3(4), 376 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Robertson, N., Seymour, P., Thomas, R.: Quickly excluding a planar graph. Journal of Combinatorial Theory, Series B 62(2), 323–348 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Robertson, N., Seymour, P.D.: Graph minors. X. Obstructions to tree-decomposition. Journal of Combinatorial Theory, Series B 52(2), 153–190 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Seymour, P.D., Thomas, R.: Call routing and the ratcatcher. Combinatorica 14(2), 217–241 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Wang, C.: Computational study on bidimensionality theory based algorithms. MSc Thesis, Simon Fraser University (August 2011)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Chunhao Wang
    • 1
  • Qian-Ping Gu
    • 1
  1. 1.School of Computing ScienceSimon Fraser UniversityBurnabyCanada

Personalised recommendations